Mayo Clinic Connect
Has anyone had part of their intestine removed? I have diverticulitis and sometimes I still experience discomfort and constipation.
Liked by Jackie, Volunteer Mentor
I had a portion of my colon removed and thought for sure that it would be the end of me having diverticulitis. There was one pocket left and my doctor said I would probably never have a problem with it. However, in a period of two weeks, I had diverticulitis again and was back in the hospital. I should mention that this was perhaps six months later as the pocket was found after a colonoscopy. I have since had perhaps six more episodes of diverticulitis and have tried to manage staying healthy be avoiding all fruits with small seeds, i.e., strawberries, blue berries, etc.; and, never forget my metamucil.
Liked by Teresa, Volunteer Mentor
Jump to this post
@frane1939 Sorry to hear about your frequent attacks. When I was having maybe 1 or 2/.yr.. seeds didn't seem to precipitate an attack. But then everyone is different.. gailfaith
I had diverticulitis back in late 1990s. Ended up in bed for 10 days as abdomen was so painful I walked bent over to the bathroom. I had projectoral bleeding from rectum. Abdomen was swollen and hard. I was put on antibiotics. I attribute that horrible attack from eating two bags of popcorn. One of my GIs disputes that popcorn and nuts aggravate diverticulosis but I no longer eat popcorn or any kind of nuts as I have had problems every time I try to have even a little of those great treats. Nut butters are the only type of nuts I can eat. And buttered popcorn flavored jelly beans are the closest I get to that mouth-watering taste. I also have Miralax and Benefiber every day in my coffee without fail which keeps constipation in check.
Hope my story on this helps someone. I’ve had my intestinal problems – had bad case of C-Diff mid-1990s , and two years ago had bowel resection from neuroendocrine/Carcinoid Cancer.
@musicflower4u Wow you have a very sensitive Gi trac. My attacks were essentially nothing compared to yours. As I mentioned I haven't had an attack for years! I also do need and take MIralax daily and that satisfies my needs. But I take it only in water.
@kathymurphy55 That does sound serious. If you are comfortable sharing more: How long were you hospitalized for the hemorrhaging? Was it due to a perforated bowel? Do you have medication on hand that you take when the symptoms start?
I appreciate your sharing your experience. At Connect, we all learn from each other.
After several bouts of diverticulitis over a few years, I had a laparoscopic colon resection at Mayo in AZ. Even with that, I still had a severe recurrence about 2 years later. As painful as the diverticulitis is, I think the side effects of the 2 antibiotics is worse. By trial and error, I found that taking a small amount of food before the flagyl and a small meal after, helps with the nausea. Eating 1 or 2 containers of Activia per day controls the diarrhea. Keeping your stools very soft is key to preventing an episode of diverticulitis. I follow a high fiber diet with plenty of fruits and vegetables, whole grains and daily Activia and have not had another attack in 18 months. Hope this helps you.
Hello @maet and welcome to Mayo Connect – I see that this is your first post and I am happy that you joined in this conversation and posted about your experience with diverticulitis. I think most of us can relate to the problem of taking Flagyl – it certainly does cause nausea and for me, at least, also diarrhea. Your dietary suggestions for preventing another diverticulitis attack are spot-on!
I noticed that you said that you had a "laparoscopic colon resection." I take it that means that there was no incision? If you are comfortable sharing more about this procedure, perhaps you could tell us more about what happens during this kind of procedure and what the recovery is like. One of the main goals at Connect is learning from each other's experiences.
I look forward to hearing from you again.
Liked by Kanaaz Pereira, Connect Moderator
My Mother has diverticulitis she is 80 years old. She started having bad episodes to the point of no appetite and weak in the U of M hospital. The doctors put her on a medicine for 4 days and then switch the medicine to a low dose steroid medicine and sent her home. 3 days later we bring her back to the hospital because the episodes came back. My thought is when she was given the medicine at home she would take the medicine and not eat lunch until 2:30 p.m.
The meds mostly say take with a glass of water or be sure to eat food with this medicine. I can see that my Mother needs around the clock care. The occupational therapists and doctors do not!
Dear Maet: I totally agree with you. I had exactly the same problems you had also had the laparascopic colectomy in Jacksonville eat a high fiber diet like you..lots of water an hour walk everyday & also have my activia lactose free everyday in Canada.. cannot find lactose free in Florida wonder why.,have not had a div attack since 6 yrs thank God! The antibiotics were killing me especially the quinolones! I lost 25 pounds thought I would die..unfortunately I now have to deal with a stricture from scar tissue..from the surgery?? Or inflammation.,a different set of problem so far not as bad
@neenee I am sorry to hear of your mom's health issues. It sounds like you are a great advocate for your mother's care!
Is she still taking the low dose steroid med? I wish you and her well.
Looking forward to hearing from you again.
I had a foot of my intestine removed because of diverticulitis. So far no issues. My sister just had a colonoscopy and they found 3 polyps. My mom and brother had issues too. And my niece has Ulcerative Colitis. Obviously this runs in families. Any advice from the experts on bloating. My sister and I have bloated bellies. I try to watch what I eat. Any suggestions to help this issue?
After writing about my colon resection, I have a bad episode of diverticulitis. The swelling in the area (left lower side) must be on a nerve as I can hardly walk from the pain. I started the meds (flagyl and cipro) when I started feeling the pain. I admit I only took it at night with the hope that it would start the healing process as I hate the taste I get from the flagyl. Well, it did not work and for 5 days I have been on the flagyl 3 times a day and the cipro 2 times a day. I feel as though I am getting worse, not better. I have started using a cane as I can hardly stand the pain. I have decided if no better, I will call the doctor in the am as today being Memorial day, getting a doctor is almost impossible and I am not too interested in sitting in a hospital emergency room for hours.
Hi frame1939 As someone who suffered for years with on and off diverticulitis I can understand your frustration. However, I noted that you are also taking cipro. Caution: This may not apply to you, but back in the 1970's I had taken Cipro several times and ended up with bilateral biceps rupture. The diagnosis was confirmed by 2 doctors. About 3 yrs later it showed up in the Physician 's Deck Reference , that cipro has been knows to cause tendon rupture but usually it is the achilleas tendon. So note if you start having pain in a joint, (in addition to abdominal paiin see a doc. ) However both of my biceps tore a year apart and from the start of pain until the rupture, it took 4 and 3 months. During that time, the doctors thought I just had a bad shoulder, but the pain only got worse with time until the ruptures. If the joint pain stops, look for blood around where the pain was which confirms the rupture. If the pain in in the achilleas tendon, that needs surgery to repair. IF in the shoulder as mine was, both doctors said, "nothing could or SHOULD be done." . I had no perceptive loss of strength! @gailfaith
I'm so sorry to hear of your diverticulitis. That is so painful! I hope that by now you are beginning to feel better with the meds. You have probably already adjusted your diet to soft foods and liquids.
Take care. I hope to hear from you soon.
So sorry for you: terrible that we have to stay away from ER’s when we badly need them because of interminable & inhuman waiting times.
Be wary of Quinolones like Cipro..Gailfaith is right..beside tendon rupture they can make you feel suicidal even if you never had a history of depression. Pls get some help asap!
I Don't like that taste either. However I am so afraid of hemorging again.
version 184.108.40.206.6Page loaded in 1.670 seconds